Washington, 2008

Heavy Snow in Washington, December 29, 2008

December 29, 2008 · NWS OTX · 3 events in 3 counties and zones

An area of low pressure tracked across southeast Washington into north Idaho, with heavy snow on the north and west side of this storm. This resulted in heavy snow accumulations to the Spokane area, northeast Mountains, and Okanogan Highlands.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An area of low pressure tracked across southeast Washington into north Idaho, with heavy snow on the north and west side of this storm. This resulted in heavy snow accumulations to the Spokane area, northeast Mountains, and Okanogan Highlands. The snowfall event added to the snow load on roof tops, with several major roof collapses occurring the rest of the month and into the first part of January in the Spokane area. By the end of December, at least 19 roof collapses were reported, with two direct injuries from falling debris and snow. Many businesses in the Spokane area closed to take preventative measurable for removing snow. The snow also contributed to natural gas leaks as snow or ice sheared off gas meters. Several flights were cancelled for both arrivals and departures at Spokane International Airport. Several slide-offs also occurred on Interstate 90. The Spokane area as well as Deer Park received the heaviest accumulations from this storm, ranging from nine to 11 inches. Other accumulations include eight inches in Inchelium, seven inches in Springdale, and four inches in Republic. A couple hundred Deer Park residents lost power as melting snow downed some power lines. This storm put Spokane over the top with the snowiest month since records began in 1893. A total of 61.5 inches of snow fell in Spokane in December 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 3:01 AM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 29, 3:01 AM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
301 AM PST MON DEC 29 2008

.SYNOPSIS...
THE STORM TRACK WILL BE FOCUSED OVER THE PACIFIC NORTHWEST FOR
MUCH OF THIS WEEK. THE MOUNTAINS WILL EXPERIENCE SEVERAL EPISODES
OF HEAVY SNOW. BY THE END OF THE WEEK...THE MOUNTAINS WILL LIKELY
RECEIVE SEVERAL FEET OF NEW SNOW. THE VALLEYS CAN EXPECT A
MIXTURE OF RAIN AND WET SNOW AS QUICK MOVING STORM SYSTEMS TRACK
THROUGH THE INLAND NORTHWEST THIS WEEK.

&&

.DISCUSSION...

...SNOW TODAY FOLLOWED BY GUSTY WINDS THIS EVENING...

TODAY AND TONIGHT...A STRONG UPPER TROUGH WILL QUICKLY MOVE
THROUGH THE INLAND NORTHWEST TODAY. A BAND OF LOCALLY HEAVY SNOW
WILL SPREAD NORTH THIS MORNING AND SET UP OVER EASTERN WASHINGTON
AND NORTHERN IDAHO THIS AFTERNOON. RADAR IMAGERY AS OF 1030Z SHOWS
A BAND OF PRECIPITATION EXTENDING FROM THE CENTRAL OREGON COAST
THROUGH THE SOUTHERN IDAHO PANHANDLE. THIS PRECIPITATION BAND
HAS DEVELOPED ALONG A STALLED FRONTAL BOUNDARY. LIFT OVER THE
FRONT WILL INCREASE DRAMATICALLY BETWEEN 12-15Z AS THE UPPER
TROUGH...CURRENTLY APPROACHING THE OREGON COAST...SPREADS INLAND.
THE HEAVIEST BAND OF PRECIPITATION SHOULD BE ALONG AND NORTH OF THE
TRACK OF THE SURFACE LOW THIS MORNING...TARGETING THE PALOUSE AND
THE CENTRAL PANHANDLE. SNOW LEVELS OVER THE PALOUSE WILL BE
TRICKY. I THINK THAT PRECIPITATION DURING THE HEART OF THE EVENT
THIS MORNING WILL BE ALL SNOW FOR PULLMAN AND MOSCOW SINCE THE
VERTICAL MOTION WILL BE SO STRONG. LOOK FOR A QUICK 2 TO 5 INCHES
OF SNOW FOR ELEVATIONS ABOVE 2000 FEET OVER THE PALOUSE.
PRECIPITATION INTENSITY THIS MORNING WILL PROBABLY NOT BE QUITE AS
IMPRESSIVE FURTHER NORTH IN THE SPOKANE AREA...BUT A SLIGHTLY
COOLER AIRMASS SHOULD LEAD TO BETTER SNOW RATIOS...PROBABLY BETWEEN
11:1 AND 14:1. THIS AFTERNOON...THE SPOKANE AREA AND THE
NORTHEAST MOUNTAINS WILL UNDER STRONG STRONG Q-VECTOR
CONVERGENCE...AND IMPRESSIVE MID-LEVEL COOLING. TRANSIENT
CONVECTIVE BANDS WILL LIKELY LINGER THROUGH 00Z AS THE AXIS OF THE
COLD UPPER TROUGH PLOWS THROUGH EASTERN WASHINGTON. TWO TO FOUR
INCHES IS LIKELY IN SPOKANE...WITH AMOUNTS UP TO FIVE OR SIX
AROUND COEUR DALENE. LESSER AMOUNTS ARE EXPECTED IN THE UPPER
COLUMBIA BASIN AND OVER THE WATERVILLE PLATEAU.

THE SECOND PHASE OF THIS STORM SYSTEM WILL BE THE STRONG WINDS
LATE THIS AFTERNOON INTO THIS EVENING. THE DARKENING ON WATER
VAPOR IMAGERY IS OMINOUS THIS MORNING...AND CROSS SECTIONS FROM THE
NAM AND GFS FORECAST A STRONG P.V. ANOMALY DESCENDING TO
500-600MB BETWEEN 00Z-06Z. MODEST LOW LEVEL COLD AIR ADVECTION
COUPLED WITH 850MB WINDS BETWEEN 50-55KTS OVER THE CENTRAL BASIN
THROUGH THE PALOUSE...SUGGEST THE POTENTIAL FOR WIND GUSTS OVER
40MPH FOR POMEROY...PULLMAN...THE NORTHEAST BLUES...AND PORTIONS OF
THE WEST PLAINS. WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING
SNOW WILL BE CARRIED THROUGH 06Z FOR THE POTENTIAL FOR BLOWING AND
DRIFTING SNOW. FORTUNATELY...THE CURRENT SNOW-PACK HAS CRUSTED OVER
AND THE BLOWING AND DRIFTING WILL BE LIMITED TO THE SNOW THAT FALLS
TODAY. SOME OF THE SNOW OVER THE PALOUSE TODAY MAY BE SOMEWHAT
WET...SO THE DRIFTING MAY NOT BE OF THE MAGNITUDE OF SOME RECENT
WINTER WIND STORMS. /GKOCH

TUESDAY THROUGH SATURDAY...THE FORECAST CONTINUES TO FOCUS
AND ON TWO STORM SYSTEMS...ONE WHICH IMPACTS THE REGION TUESDAY
NIGHT THROUGH WEDNESDAY AND THE SECOND THURSDAY NIGHT INTO FRIDAY.
OVERALL... WITH THE EXCEPTION OF LIGHT SNOW SHOWERS ACROSS THE
MOUNTAINS...THE REGION WILL EXPERIENCE A WELL DESERVED BREAK IN
THE WINTER WEATHER ON WEDNESDAY NIGHT TO CELEBRATE THE NEW YEAR.

TUESDAY AND WEDNESDAY...TUESDAY WILL BE GENERALLY QUIET EXCEPT A
FEW LIGHT SNOW SHOWERS IN THE MOUNTAINS HOWEVER BY TUESDAY NIGHT...
THE NEXT IN A SERIES OF STORM SYSTEMS WILL IMPACT THE AREA...AS
980MB SURFACE LOW TRACKS ACROSS THE NORTHERN TIP OF VANCOUVER
ISLAND AND A 1035MB HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER
CENTRAL WYOMING... EASTERN WA WILL EXPERIENCE A QUICK TRANSITION
TO SOUTHEASTERLY FLOW TUESDAY NIGHT INTO WEDNESDAY MORNING LEADING
TO UPSLOPE FLOW INTO THE EAST SLOPES AND OKANOGAN HIGHLANDS. IN
COMBINATION WITH MODERATE ISENTROPIC ASCENT AND MOISTURE
ADVECTION...SNOW WILL QUICKLY ENGULF THE CWA. THE HEAVIEST SNOW
WILL FALL ACROSS THE WESTERN/NORTHWESTERN ZONES TUESDAY NIGHT THEN
SPREAD INTO THE NORTHEASTERN MOUNTAINS AND IDAHO PANHANDLE
WEDNESDAY WITH A STRONG PRECIP...I.E. SNOW SHADOW DEVELOPING
ACROSS THE BASIN. MODERATE WESTERLIES WILL KEEP SNOW FALLING
ACROSS THE CASCADE CREST THROUGH THE DAY WITH SOME SLOP OVER INTO
THE NORTHERN VALLEYS. ADVISORY SNOW AMOUNTS ARE ANTICIPATED FOR
THE WENATCHEE AND OKANOGAN VALLEYS AS WELL AS ACROSS THE NORTHERN
COLUMBIA BASIN. FOR THE EAST SLOPES...NORTHEAST MTS AND IDAHO
PANHANDLE SNOW AMOUNTS ARE LOOKING AROUND 4-8 INCHES WITH 8
INCHES OR MORE IN THE MOUNTAINS. THIS STORM WILL ALSO BRING
MODERATE TO STRONG WINDS AND ANOTHER INTRUSION OF WARM AIR INTO
THE EASTERN BASIN ALONG A 50KT LOW-LEVEL JET. THE STRONG WINDS
WHICH WILL BE BLOWING UP NEAR 4000 WILL REMAIN IN THE WARM
SECTOR...AND ARE NOT EXPECTED TO MECHANICALLY MIX DOWN.
HOWEVER...THE STRONG 10-15MB SURFACE GRADIENT THAT WILL EXIST
ACROSS EASTERN WA WILL BE ENOUGH TO INCREASE SURFACE WINDS IN THE
EASTERN BASIN TO 15-22 MPH ESPECIALLY AS THE SURFACE LOW TRACKS
TRACKS ACROSS CENTRAL BC AND WINDS VEER TO THE SOUTHWEST.
THEREFORE...AS THIS GRADIENT INCREASES...WE WILL SEE A QUICK
CHANGE OVER FROM SNOW TO RAIN IN THESE LOCATIONS AND THE THREAT
FOR MIXED PRECIPITATION INCLUDING -FZRA AND SLEET IS EXTREMELY
MINIMAL. HAVE LEFT A FEW POCKETS IN THE FORECAST IN THE PROTECTED
VALLEYS ADJACENT TO THE WESTERN AND NORTHERN BASIN. ON THE
OPPOSITE NOTE...AS THE SURFACE LOW TRACKS EAST...A STRONG COLD
FRONT WILL BE SWEEPING ACROSS THE CWA. WITH A STRONG SURFACE
GRADIENT IN PLACE...NEAR 40 KT WINDS IN THE LOWER-LEVELS BEHIND
THE FRONT... AND COLD ADVECTION...WINDS MAY BECOME QUITE GUSTY
FOR THE EAST SLOPE VALLEYS...WESTERN COLUMBIA BASIN...AND
WATERVILLE PLATEAU. THE SYSTEM WILL QUICKLY RACE OFF TO THE EAST
BY WEDNESDAY EVENING AND WITH THE EXCEPTION OF THE LINGERING
UPSLOPE SNOW SHOWERS INTO THE CASCADES AND PANHANDLE MTS...THE
REMAINDER OF THE REGION WILL EXPERIENCE A BREAK IN THE WEATHER.

THE NEXT STORM SYSTEM ARRIVES IN THE THURSDAY EVENING - FRIDAY
TIME PERIOD. THERE ARE STILL TIMING DIFFERENCES WITHIN THE MODEL
SOLUTIONS BUT THEY ARE SHOWING SIMILAR STRENGTHS AND PLACEMENT
WITH THIS STORM. BASICALLY...THIS STORM WILL BE SIMILAR TO
WEDNESDAYS STORM IN A LARGE SCALE BUT LOOKING AT THE FINER
DETAILS...THERE ARE MAJOR DIFFERENCES. THERE IS A MUCH STRONGER
MOISTURE TAP... THE UPPER-LEVEL DYNAMICS AND ASSOCIATED SURFACE
LOW TAKE A SLIGHTLY SOUTHWARD TRACK...AND ARE A LITTLE SLOWER TO
TRAVERSE ACROSS THE REGION. THIS SYSTEM ALSO DRAWS A LARGE AMOUNT
OF WARMER AIR ACROSS THE REGION AND PRECIP TYPE WILL BE A BIT MORE
CHALLENGING REGION-WIDE. IN GENERAL...THE INCOMING STORM FOR
FRIDAY LOOKS TO PRODUCE HIGHER QPF AMOUNTS...PACK STRONGER
WINDS...AND HAVE A LONGER DURATION. /BODNAR

&&

.AVIATION...
THE NEXT SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATE TONIGHT INTO
MONDAY AFTERNOON...EXCEPT FOR -RA FOR KLWS. ACCUMULATING SNOWS
ARE EXPECTED...WITH HEAVY ACCUMULATIONS FOR KCOE...MODERATE
ACCUMULATIONS KGEG/KSFF/KPUW...AND LIGHT ACCUMULATIONS KEAT/KMWH.
IN ADDITION...CIGS AND VSBYS WILL LOWER INTO THE IFR TO MVFR
CATEGORY WITH THE EXPECTED SNOW. SW WINDS WILL INCREASE
SIGNIFICANTLY AFT 22-00Z FOR KGEG/KPUW/KCOE AS A TIGHT PRESSURE
GRADIENT DEVELOPS WITH BLOWING SNOW POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  20  31  30  33  22 / 100  70  20  90  20  10
COEUR DALENE  33  23  30  30  34  25 / 100  80  30  90  90  30
PULLMAN        37  26  34  34  38  27 / 100  60  10  90  20  20
LEWISTON       42  30  39  38  42  30 /  90  30  20  60  30  20
COLVILLE       30  17  27  27  28  22 / 100  90  40  90  20  10
SANDPOINT      31  22  30  30  31  24 / 100 100  40  90 100  50
KELLOGG        33  23  29  29  30  22 / 100 100  50  90 100  60
MOSES LAKE     33  18  31  30  31  23 /  70  20  20  80  10  10
WENATCHEE      31  21  28  27  27  23 /  80  20  40  80  10  10
OMAK           31  19  27  26  28  20 /  90  20  50 100  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
     DALENE AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR SPOKANE
     AREA.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHEAST
     BLUE MOUNTAINS.

&&
Hazardous weather outlook, Dec 28, 5:06 PM PST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PST SUN DEC 28 2008

IDZ026-027-WAZ031-032-034-035-038-041-043-044-300115-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
506 PM PST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF STRONG WEATHER SYSTEMS WILL IMPACT THE NORTHWEST
TUESDAY NIGHT THROUGH SATURDAY...WITH HEAVY MOUNTAIN SNOW AND
GUSTY WINDS POSSIBLE.

IDZ001>004-WAZ033-036-037-042-300115-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
506 PM PST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED HEAVY MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS
SHOSHONE COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW ACCUMULATIONS AND GUSTY WINDS PRODUCING BLOWING AND
DRIFTING OF SNOW WILL BE COMMON FOR MOST TOWNS MONDAY AND MONDAY
NIGHT. AFTER THIS...A SERIES OF STRONG WEATHER SYSTEMS WILL IMPACT
THE NORTHWEST TUESDAY NIGHT THROUGH SATURDAY AND PROLONG THE
THREAT OF HEAVY MOUNTAIN SNOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
December 29, 6:00 AM PST to 2:00 PM PST
Where
Spokane Area forecast zone
Injuries
2 direct, 0 indirect
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 29, 7:00 AM PST to 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 29, 10:00 AM PST to 3:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141329, 141330, 141331.